"Sick or not sick?" I wondered as I walked into the room. Gillian was sick. She had a thousand-mile stare and did not exhibit any age-appropriate behaviors. Mom reported that Gillian had diarrhea every few hours and had no desire to eat. In fact, every time mom tried to give her fluids, Gillian vomited. Gillian's heart was beating so fast I could barely count the rate, and her respirations were rapid and shallow. She was hypovolemic and needed fluids.
Volume, or hypovolemic, shock is a result of a lack of circulating volume. The primary cause in a pediatric patient is trauma. Either blunt or penetrating trauma to the chest or abdomen can cause rapid internal or external fluid loss.
Hypovolemia can also result from medical problems, like a ruptured appendix, that cause persistent vomiting and/or diarrhea.
Hypovolemia in children can also be triggered by environmental conditions like heat, when substantial amounts of fluid are lost through perspiration. Volume shock can be from fluid loss, lack of volume replacement or a combination of fluid loss and lack of replacement. A pediatric patient in volume shock, regardless of the cause, needs two treatments: stopping the fluid loss and fluid replacement.
Cardiogenic shock is a problem with the heart. Unless the child has a history of congenital heart defects, heart problems are rare for pediatric patients. Most acute pediatric cardiac problems are initiated by respiratory problems. The primary use of an IV for a pediatric patient in cardiogenic shock is for medication delivery, like giving adenosine to treat supraventricular tachycardia.
Vascular, or distributive, shock refers to a problem with the size of the blood vessels. Causes of vascular shock include: septic or system-wide infection, spinal cord injury and anaphylaxis. In any of these situations, the size of the "container" holding circulating blood volume increases, but the amount of fluid in the container is the same, forcing the body to compensate to maintain blood pressure. IV access is used to deliver fluids to fill the "tank" and medications to restore the tank to normal size.
Anaphylaxis causes vasodilation--the blood vessels get larger as a result of histamine release from the allergen antibody response. Vasodilation increases the size of the tank. Imagine, for example, that an eight-year-old has four liters of blood volume in a four-liter tank. An anaphylactic reaction increases the tank to five liters, dropping perfusion pressure. To maintain normal blood pressure, his heart and respiratory rate increase. But, as we know, a child might not be able to maintain an elevated respiratory rate, especially if the anaphylaxis is also causing bronchoconstriction. If the child is no longer able to compensate, his blood pressure drops, leading to a decline in level of consciousness. In this case, epinephrine is a fast-acting vasoconstrictor delivered by injection or IV that restores the tank to its normal size.
After six-year-old Beth was run over in her driveway, the physical exam revealed a painful, rigid abdomen and she showed signs of shock, which made us suspect internal bleeding. Beth needed IV fluids to help maintain perfusion pressure, but more important, she needed a trauma surgeon to identify and treat the source of bleeding.
For this reason, minimize on-scene time when caring for a pediatric trauma patient. ALS providers should initiate IV or IO fluid replacement during transport; BLS providers should request an ALS intercept en route for IV access and fluid administration. An ALS intercept is especially important if you have a long transport time and/or a severely injured or extremely sick pediatric patient. Follow local protocols to request an intercept.